Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 64, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 4, 2004, 8:40 AM EDT for Harlan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 8:40 AM EDT (12:40 UTC)
- Expired
- Jun 4, 2004, 12:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Harlan County, KY
The radar
The Knoxville radar (KMRX), 81 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 041247
FFWJKL
KYC095-041645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
840 AM EDT FRI JUN 4 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARLAN COUNTY IN KENTUCKY.
* UNTIL 1245 PM EDT.
* AT 833 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DROPPED HEAVY RAINFALL OF 1 TO 2 INCHES IN THE LAST
FEW HOURS.
* THE HEAVIEST RAINFALL AND GREATEST POTENTIAL FOR FLOODING IS IN
THE VICINITY OF...AGES...TEN SPOT...BROOKSIDE...VERDA...KILDAV...
AND EVARTS. HOWEVER...OTHER AREA OF THE COUNTY NEED TO BE PREPARED
FOR POSSIBLE FLOODING FROM ADDITIONAL RAINFALL.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3671 8336 3674 8324 3685 8318 3688 8313
3692 8306 3691 8303 3690 8300 3687 8300
3686 8295 3702 8297 3693 8323
$$
HAL1 follow-up statement
000
WGUS73 KJKL 041514
FFSJKL
KYC095-133-041530-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1113 AM EDT FRI JUN 4 2004
...THE FLASH FLOOD WARNING FOR LETCHER AND HARLAN COUNTIES HAS BEEN
CANCELLED...
AT 1110 AM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
HEAVY RAIN HAS MOVED OUT OF HARLAN AND LETCHER COUNTIES...AND THE
COUNTY DISPATCH OFFICES HAVE NO REPORTS OF FLOODING.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.
LAT...LON 3686 8350 3676 8351 3667 8347 3677 8314
3687 8307 3689 8288 3699 8286 3706 8274
3714 8274 3721 8256 3728 8274 3717 8304
3710 8306 3701 8311 3702 8321
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:10 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 4, 5:10 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 510 AM EDT FRI JUN 4 2004 .DISCUSSION... ACTIVE WEATHER ATTM THANKS TO CLOSED UPPER LOW WORKING ITS WAY ACROSS THE AREA. PRECIP WILL REMAIN AS IT HAS UP UNTIL NOW...WITH THE MAIN SWATH OF PRECIP JUST DOWNSTREAM OF THE LOW...OR IN OTHER WORDS...FROM MULTIPLE VORT MAXES. MESOETA REMAINS THE MODEL OF CHOICE AS ALL MODELS IN DECENT AGREEMENT WITH FEATURE...AND ASSOCIATED 310K ISENTROPIC LIFT PATTERN. MAJOR CHANGES TO PACKAGE INCLUDE UPPING POPS TO CAT ALMOST AREAWIDE...WITH THE EXCEPTION OF THE WEST. ALSO...CUT POPS ALMOST ALL TOGETHER FOR SATURDAY AS SYSTEM LOOKS TO BE OUT OF HERE FAIRLY EARLY IN THE DAY. ALSO BEGIN A TREND OF PUMPING UP POPS INTO THE EXTENDED WITH BOUNDARY DANGEROUSLY CLOSE TO THE AREA FOR A LENGTH OF TIME. AS FOR TEMP CHANGES...LOWERED TODAYS HIGHS...REMAINED CLOSE TO GUIDANCE AS PREVIOUS PACKAGE HAD. GENERALLY LOWERED SAT MORNING TEMPS...ESPECIALLY CONSIDERING THE POSSIBILITY OF A BIT OF CLEARING STARTING IN THE SW CWA. DIDNT ALTO SATURDAY HIGHS...LOOKED GOOD. LOWERS SAT MORNING TEMPERATURES...AND RAISED SUNDAY AFTERNOON TEMPERATURES...BOTH OF THESE PERIODS CHANGES CAME AS A RESULT OF LOWER POPS/CLOUDS IN THE TIME FRAME. && .PREV DISCUSSION... 1138 PM EDT THU JUN 3 2004 0Z 500 MB ANALYSIS AND WV IMAGERY REVEAL RATHER STRONG UPPER LOW FOR EARLY JUNE OVER WESTERN KY WITH MOISTURE WORKING NORTH TO THE EAST OF THE LOW. SO FAR NOT MUCH IN THE WAY OF RAINFALL...EXCEPT FOR A FEW SHOWERS AND THUNDERSTORMS EARLY THIS MORNING THAT WERE SLOW MOVING AND PRODUCED ISOLATED RAINS OF 1 TO 1.5 INCHES. FORECAST SOUNDINGS INDICATE DEEP MOISTURE TOMORROW...WITH UPPER LOW PUSHING TO THE EAST. THIS COLD POOL ALOFT SHOULD STEEPEN MID LEVEL LAPSE RATES AND LEAD TO AT LEAST SOME THUNDER WITH LOCALLY HEAVY RAIN. STORM MOTION TOMORROW WILL BE RATHER SLOW (AROUND 10-15 KTS). MODELS INDICATE SFC LOW SHOULD DEVELOP OVER THE SOUTHERN APPALACHIANS AND PUSH NORTHEAST BY SAT. THE REGION SHOULD LIE IN THE DEFORMATION ZONE BY FRI PM AND FEEL THAT RAINFALL OF 1 TO 2.5 INCHES IN ABOUT 12 HRS IS POSSIBLE...ESPECIALLY OVER THE EASTERN 2/3 OF THE CWA WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 POSSIBLE. QPF MAX OF ETA AND GFS IS IN THAT RANGE. MODELS CONTINUE TO INDICATE HIGH QPF FOR LATE TONIGHT THROUGH TOMORROW EVENING AND HPC HAS PLACED THE CWA IN ISOLATED ERD. THIS IS RATHER UNFORTUNATE...GIVEN SATURATED SOIL FROM RECENT HEAVY RAINS. HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE CWA UNTIL 8 PM ON FRIDAY. FLASH FLOODING AND LARGER STREAMS AND CREEKS ADJUSTED POPS BASED ON LATEST TRENDS FOR TONIGHT AND TOMORROW (RAISED) AND LOWERED IN THE SW ZONES FOR FRI NIGHT AND SAT. TAPERED POPS OFF A LITTLE EARLIER ON SAT BEHIND DEPARTING LOW. THIS ALSO BROUGHT POPS INTO BETTER AGREEMENT WITH SURROUNDING WFOS. 610 PM EDT THU JUN 3 2004 20Z SFC ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY THROUGH SOUTHERN TENNESSEE. ON SATELLITE...A MASS OF CLOUDS ARE ROLLING THROUGH SOUTHERN KENTUCKY AND CENTRAL TENNESSEE AHEAD OF A LARGE SHORTWAVE TROUGH APPROACHING THE CENTRAL APPALACHIANS. UNSURPRISINGLY... SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED NEARBY. SO FAR THESE ARE CONTENT TO MEANDER ALONG THE TENNESSEE BORDER...BUT THE TREND LOOKS LIKE THEY WILL DRIFT NORTHWARD INTO FAR SOUTHEAST KENTUCKY THIS EVENING. THE MODELS ARE NOW IN CAHOOTS DEEPENING THE SHORTWAVE AS IT CARVES THROUGH KENTUCKY TONIGHT. THIS THEN APPARENTLY WILL CLOSE OFF... WINTER STYLE...AND ONLY SLOWLY EXIT THE OHIO VALLEY BY SATURDAY EVENING. DESPITE THIS DRASTIC CHANGE...FIRST HINTED AT BY THE 06Z RUNS...THE MODELS ARE IN VERY GOOD AGREEMENT AND WILL BE FOLLOWED WITH THE MESOETA THE MODEL OF CHOICE DUE TO ITS BETTER RESOLUTION. THE BIG STORY THIS WEEK WILL BE THE CLOSED LOW AND THE RAINY COOL WEATHER IT BRINGS...BUT THE PATTERN LOOKS UNSETTLED RIGHT ON INTO THE EXTENDED. A RIDGE WILL REBUILD ACROSS THE SOUTHERN GULF COAST STATES ...BUT PLENTY OF LITTLE WAVES ROLLING ALONG THE NORTHERN EDGE OF THIS WILL CROSS THROUGH THE OHIO VALLEY TO START THE NEW WORK WEEK. THIS RIDGE THEN BUILDS WELL INTO THE OHIO VALLEY FOR A WARMER AND PROBABLY QUIETER MID TO LATE WEEK. SENSIBLE WEATHER WILL FEATURE A FEW SLOW MOVING THUNDERSTORMS CROSSING INTO FAR SOUTHEAST KENTUCKY THIS EVENING THAT COULD CAUSE MINOR FLOOD PROBLEMS OR POSSIBLY SMALL HAIL. THE THREAT OF HEAVY RAIN FROM THE SHOWERS AND THUNDERSTORMS AHEAD OF THE SHORTWAVE WILL ARRIVE RIGHT AROUND DAWN AND SPREADS THROUGH EAST KENTUCKY. BY MORNING A DEEPENING AREA OF LOW PRESSURE WILL BE FOUND JUST SOUTHEAST OF KENTUCKY ALONG THAT OLD FRONT. THIS WILL THEN STRENGTHEN AND SLOWLY RIDE NORTH AS IT BUILDS WITH THE INFLUX OF ENERGY FROM ABOVE. BY MIDDAY SATURDAY THE COMMA CLOUD FROM THIS LOW WILL BE SLOWLY RIDING THROUGH EAST KENTUCKY BRINGING BOUTS OF HEAVY RAIN...OCCASIONAL LIGHTNING AND MUCH COOLER TEMPERATURES. SHOULD THIS SYSTEM CONTINUE TO LOOK PROMISING A FLOOD WATCH MAY BE ISSUED LATER THIS EVENING OR WITH THE MORNING PACKAGE. THIS UNSEASONABLY POTENT AND COOL SYSTEM WILL EVENTUALLY PULL AWAY BY SATURDAY MORNING MAKING FOR A COOL DAY ON NORTH WINDS. OTHERWISE ...SATURDAY LOOKS TO BE A DRY DAY FOLLOWED BY MODERATING TEMPERATURES THROUGH MIDWEEK. HOWEVER...BY MONDAY...THE COLD FRONT LEFT BEHIND BY THIS DEEP LOW WILL START TO GET ACTIVE AND COULD PROVIDE EAST KENTUCKY WITH ADDITIONAL ROUNDS OF HEAVY RAIN FROM THUNDERSTORMS AND POSSIBLY A RENEWED THREAT FOR SEVERE WEATHER. BY THE MIDDLE OF THE WEEK...THOUGH...RIDGING ALOFT SHOULD BE ENOUGH TO CAP THE ACTIVITY OR AT THE VERY LEAST...ALLOW NO MORE THAN SCATTERED CONVECTION. MOS TEMPS HAVE COME IN APPROPRIATELY COOLER WITH A DEFINITE TREND HIGHER IN THE POPS. GOING ALONG WITH THIS AND ACTUALLY DEVIATED LITTLE FROM THE GFS MOS FOR HIGHS...FOR POPS UNDERCUT FOR NOW BUT WILL LIKELY HAVE TO RAISE THESE UP AS THIS SYSTEM BECOMES MORE CLEAR. AS FOR IFPS/NDFD GRIDS...POPULATED WITH THE MESOETA THROUGH 60 HOURS FOR TEMPS...DEW POINTS AND WINDS. THE TEMPS FROM THESE WERE A BIT AGGRESSIVE WITH THE RAIN COOLED AIR FOR HIGHS FRIDAY SO I TOOK THEM UP A BIT USING THE SHRINK STRETCH TOOL. SIMILARLY...I BUMPED UP TEMPS A TAD FOR SATURDAY AS WELL. THE REST OF THE GRIDS IN THE FIRST PART OF THE FORECAST HAD TO BE REWORKED TO BETTER COME IN LINE WITH THE DRASTIC MODEL AND HPC FORECAST CHANGE OVER THE NEXT 48 HOURS. AFTER THAT...THE REST WERE JUST TWEAKED TOWARD NDFD AND HPC CONSENSUS. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 8 PM FRI ENTIRE CWA. PIEPER
Hazardous weather outlook, Jun 4, 6:07 AM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 607 AM EDT FRI JUN 4 2004 KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-051200- BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-JACKSON KY-LEE KY-MENIFEE KY- MONTGOMERY KY-MORGAN KY-POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY- WAYNE KY-WOLFE KY- 607 AM EDT FRI JUN 4 2004 ...FLOOD WATCH THROUGH 8 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CONTAINING PERIODS OF HEAVY RAIN ARE EXPECTED IN ASSOCIATION WITH A SLOW-MOVING WEATHER SYSTEM PASSING THROUGH THE AREA. THIS RAIN...COMBINED WITH ALREADY SATURATED SOIL LEFT BEHIND BY HEAVY RAIN OVER THE PAST WEEK...WILL RESULT IN AN INCREASED CONCERN FOR FLASH FLOODING PROBLEMS IN THE AREA THROUGH TONIGHT...WHEN THE RAIN WILL BEGIN TO DECREASE IN INTENSITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY EVENING...THROUGH TUESDAY...AND THEN AGAIN WEDNESDAY EVENING THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGES TO CALL IN EXCESSIVE RAINFALL AMOUNTS TODAY AND TONIGHT...AND MAY BE REQUIRED FOR SEVERE WEATHER ON SUNDAY. KYZ080-084>088-107-109-110-112>120-051200- BELL KY-BREATHITT KY-CLAY KY-FLOYD KY-HARLAN KY-JOHNSON KY-KNOTT KY- KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY- MCCREARY KY-OWSLEY KY-PERRY KY-PIKE KY-WHITLEY KY- 607 AM EDT FRI JUN 4 2004 ...FLOOD WATCH THROUGH 8 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CONTAINING PERIODS OF HEAVY RAIN ARE EXPECTED IN ASSOCIATION WITH A SLOW-MOVING WEATHER SYSTEM PASSING THROUGH THE AREA. THIS RAIN...COMBINED WITH ALREADY SATURATED SOIL LEFT BEHIND BY HEAVY RAIN OVER THE PAST WEEK...WILL RESULT IN AN INCREASED CONCERN FOR FLASH FLOODING PROBLEMS IN THE AREA THROUGH TONIGHT...WHEN THE RAIN WILL BEGIN TO DECREASE IN INTENSITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY EVENING...THROUGH TUESDAY...AND THEN AGAIN WEDNESDAY EVENING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGES TO CALL IN EXCESSIVE RAINFALL AMOUNTS TODAY AND TONIGHT. PIEPER
In the hours before
Local storm report, Jun 4, 5:46 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
546 AM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD 1 SE MILL SPRINGS 36.92N 84.77W
06/04/2004 WAYNE KY LAW ENFORCEMENT
ABOUT 6 INCHES OF WATER WERE FLOWING ACROSS HIGHWAYS 90
AND 1275.
0415 AM FLASH FLOOD TATEVILLE 36.96N 84.58W
06/04/2004 PULASKI KY LAW ENFORCEMENT
TRAILERS AND CARS WERE INUNDATED WITH WATER FROM FLASH
FLOODING.
&&
MHLocal storm report, Jun 4, 6:07 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
607 AM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 1 W BURNSIDE 36.99N 84.62W
06/04/2004 PULASKI KY LAW ENFORCEMENT
FOUR TO FIVE FEET OF WATER OVER HIGHWAY 90.
&&
MHLocal storm report, Jun 4, 6:44 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG PARNELL 36.87N 84.95W
06/04/2004 WAYNE KY DEPT OF HIGHWAYS
TWO TREES ABOUT FIVE INCHES IN DIAMETER DOWN.
&&
PIEPERLocal storm report, Jun 4, 7:24 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
724 AM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 AM FLASH FLOOD EAST BERNSTADT 37.19N 84.12W
06/04/2004 LAUREL KY LAW ENFORCEMENT
HIGHWAY 30 WAS FLOODED WITH ABOUT 18 INCHES OF WATER FOR
ABOUT 100 YARDS. HIGHWAY 25 AND HIGHWAY 1228 WERE ALSO
FLOODED.
&&
MHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:43 AM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| Jun 4, 3:21 AM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 4, 5:41 AM EDT | Flash Flood Warning | JKL | Wayne | 2 hr |
| Jun 4, 8:47 AM EDT | Flash Flood Warning | JKL | Letcher | 4 hr |
| Jun 4, 4:39 PM EDT | Flash Flood Warning | JKL | Letcher | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.